Pennsylvania, 2014

Winter Storm in Pennsylvania, February 4 to 5, 2014

February 4 to 5, 2014 · NWS CTP · 34 events in 34 counties and zones

A significant winter storm impacted Central Pennsylvania from late on 4 February into the afternoon on Wednesday 5 February 2014. A wintry mix of heavy snow, sleet, freezing rain and rain occurred across the region from a dynamic low pressure system and upper-level energy that shifted from the Ohio Valley to the Mid-Atlantic coast.

Where it happened

Every event with a place to put it; 34 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A significant winter storm impacted Central Pennsylvania from late on 4 February into the afternoon on Wednesday 5 February 2014. A wintry mix of heavy snow, sleet, freezing rain and rain occurred across the region from a dynamic low pressure system and upper-level energy that shifted from the Ohio Valley to the Mid-Atlantic coast. The snow started during the late evening on 2/4 across the western Alleghenies before changing to sleet and freezing rain during the pre-dawn and early morning hours on 2/5. Sleet quickly changed to all freezing rain over the southern tier counties, where widespread heavy icing (0.25-0.50 inch) was observed. The greatest ice accumulations were focused over the Lower Susquehanna Valley. The wintry precipitation ended by the early afternoon on 2/5. Total snow accumulations generally ranged from 6 to 10 inches over a relatively narrow sw-ne stripe through the zones located just north of I-80. Locally higher amounts close to a foot were observed in Tioga County and into the southern Poconos. Snow amounts of 1 to 5 inches were common in the south-central mountains, tempered by sleet and freezing rain. Over the far southeast, storm total (liquid) precipitation amounts averaged between 1 and 2 inches.

Impacts: The heavy snow and significant icing prompted many schools to close on 2/5. Road travel varied from hazardous to extremely dangerous across the area with severe traffic impacts on the morning commute. The wintry precipitation caused numerous vehicle accidents and road closures. A fatal vehicle accident involving four tractor trailers and a passenger car closed Interstate 76 (PA Turnpike) in Lower Allen Township, Cumberland County, around 1130 PM EST on 2/4 until about 1 PM EST on 2/5. The storm also downed several trees and utility lines creating widespread power outages. At the height of the storm nearly 850,000 customers statewide were without power (primarily in the southeastern PA). The State EOC maintained activation throughout the storm. Shelters and warming centers were opened throughout the southeast region. Governor Tom Corbett declared a disaster emergency for York and Lancaster counties to make state resources, including the National Guard, available to support county and local recovery operations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Feb 4, 6:09 PM EST, 51 minutes earlier.

Area forecast discussion, Feb 4, 6:09 PM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
609 PM EST TUE FEB 4 2014

.SYNOPSIS...

A FAST MOVING STORM WILL BRING HEAVY WINTRY PRECIPITATION TO
CENTRAL PENNSYLVANIA TONIGHT INTO WEDNESDAY. TRAVEL WILL BE
SEVERELY SLOWED AND POWER OUTAGES ARE POSSIBLE. CHILLY HIGH
PRESSURE WILL THEN COVER MUCH OF THE COUNTRY EAST OF THE ROCKIES
FOR THE REST OF THE WEEK. A STORM SYSTEM MAY PASS NEARBY LATE IN
THE WEEKEND...BRINGING ANOTHER CHANCE FOR WINTRY PRECIPITATION.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...

ONLY MINOR CHANGES MADE TO THE NEAR TERM...AS WE WAIT FOR THE
STORM TO MOVE INTO THE REGION.

THE WINTER STORM WILL RAPIDLY SPREAD SNOW INTO CENTRAL PA
STARTING BETWEEN 02-05Z...AND PRECIP RATES WILL INCREASE QUICKLY
DURING THE EARLY MORNING HOURS AS A GOOD CONNECTION TO GULF
MOISTURE DEVELOPS AHEAD OF THE ADVANCING UPPER TROUGH. STRONG
AGREEMENT AMONG THE MODEL SOLUTIONS EXISTS SO CONFIDENCE REMAINS
HIGH IN THE DEVELOPMENT OF A SIGNIFICANT SHIELD OF HEAVY PRECIP.
BY THIS EVENING...A LOW CENTER WILL BE OVER NASHVILLE AND PRECIP
WILL BE ENTERING THE WESTERN COUNTIES AROUND 9 PM...AND QUICKLY
INTENSIFY AS WARM ADVECTION ALOFT OVERRIDES COLDER LOW LEVEL AIR.
THE PRECIP SHOULD START OUT AS A WAVE OR TWO OF SNOW THEN TURN
INTO SLEET ACROSS THE SOUTH...WHILE HEAVY SNOW CONTINUES ALL
NIGHT IN THE NORTH. COMPLICATED WX GRIDS AND P-TYPE ISSUES
/ESPECIALLY ACROSS CENTRAL COUNTIES BETWEEN I-80 AND THE
TURNPIKE/...BUT KEPT BASICS OF THE PREV FORECASTS INTACT - WHICH
STILL ARE WELL SUPPORTED BY LATEST MODEL RUNS. BIGGEST VARIABILITY
EXISTS ACROSS CENTRAL STRIPE WITH COLDER AIR SLIDING IN UNDER THE
WARMING ALOFT MAKING FOR A VERY TRICKY EVOLUTION - WITH SUBTLE
CHANGES TO THE TEMPERATURE PROFILE CAUSING QUITE LARGE SWINGS IN
POTENTIAL WEATHER. THOUGH PRECIP SHOULD START OUT AS SNOW AND
GRADUALLY TRANSITION TO FREEZING PRECIP AS NIGHT WEARS ON.

QPF LOOKS VERY HIGH FOR SUCH A FAST-MOVING WAVE...WITH VALUES
TOTALING JUST UNDER AN INCH.

IN THE NORTH...HEAVY SNOW EXPECTED...PERHAPS THE HEAVIEST SNOW OF
THE SEASON SO FAR IN THOSE AREAS...ESPECIALLY GIVE THE FACT THAT
IT SHOULD ALL FALL IN LESS THAN 18 HRS...WITH THE HEAVIEST
OCCURRING IN A 6-8 HR PERIOD. SF RATES OF ONE TO TWO INCH/HOUR
MUST BE PRESENT FOR A LOT OF THE TIME TO GENERATE THE NUMBERS WE
HAVE GOING /10-12"/. CONTINUITY AND WPC GUIDANCE REMAIN WELL
ALIGNED WITH THE 12Z RUNS.

IN THE LAURELS AND SC MTNS...SIGNIFICANT ICE ACCRETIONS POSS. IF
COLDER AIR WINS OUT FOR A LONGER PERIOD...SLEET WILL CUT DOWN ON
ICE AMOUNTS. BUT EVENTUALLY THE WARMER AIR WILL ALLOW THE ICE TO
WIN OUT. SIGNIFICANT TRAVEL PROBLEMS ARE POSSIBLE. POWER OUTAGES
AS WELL...DUE TO THE WEIGHT OF ANY SIGNIFICANT ICE AND SNOW. THE
PRECIP MAY TURN TO PLAIN RAIN ALONG THE M-D LINE IN THE MORNING.
BUT...THE COLD AIR IS TRAPPED AND WILL BE TOUGH TO SCOUR OUT UNTIL
THE SFC WINDS GO WESTERLY IN THE LATE MORNING. THE SFC WINDS STAY
LIGHT AND EASTERLY FOR ALMOST THE ENTIRE EVENT.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
HEAVIER WINTRY PRECIPITATION WILL BE ONGOING AT SUNRISE WED...BUT
THE WAVE MOVES QUICKLY AND THE STORM JUMPS TO THE COAST AND HEADS
NE JUST AS THE CENTER LOW MOVES INTO PA IN THE MORNING. THE
COASTAL LOW WILL TAKE OVER BEFORE NOON AND MOISTURE GOES TO NEAR
NIL AFTER NOON. DRY SLOT WILL ALSO SLIDE IN FROM THE SOUTH BY
NOON...SO THE PRECIP WILL LIGHTEN AND END BY MIDDAY WED. THE COLD
AIR MOVING IN AND UPSLOPE LATER IN THE DAY WILL CONTINUE TO
GENERATE SHSN THROUGH THE REST OF THE DAY IN THE FAR N AND THE
LAURELS. THEREFORE...HAVE LINGERED THE WINTER STORM WARNING PRETTY
LATE THERE...BUT WILL END IT A FEW HOURS EARLIER IN THE S/E.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
DEFORMATION SNOW /NORTH/ AND UPSLOPE SNOW SHOWERS /SW MTNS/ IN THE
WAKE OF THE DEPARTING WINTER STORM WILL END LATE WED NGT. A STRONG
SFC HIGH PRES SYSTEM WEDGING INTO MONTANA AND BUILDING DOWN THROUGH
THE CENTRAL PLAINS TODAY/WEDNESDAY WILL SHIFT EWD ACRS THE OH
VLY/NRN MID-ATL THURS-FRI AND MOVE INTO THE NORTHEAST/SRN NEW
ENGLAND ON SATURDAY. THIS SHOULD KEEP A MAINLY DRY BUT COLD WEATHER
PATTERN IN PLACE FOR THE SECOND HALF OF THE WEEK AND INTO THE FIRST
PART OF THE WEEKEND...WITH TEMPERATURES AVERAGING BELOW EARLY
FEBRUARY CLIMATOLOGICAL NORMALS.

THE UPPER LEVEL PATTERN WILL TRANSITION FROM AN AMPLIFIED FLOW WITH
A DOMINANT RIDGE OFF THE WEST COAST...TO A FLATTER/WESTERLY FLOW
ALOFT WITH AN EVENTUAL PACIFIC INFLUENCE BY NEXT WEEK 11 FEB
2014. PERSISTENT TROUGHING IN EASTERN CANADA SHOULD RELOAD AN
INTRUSION OF ABNORMALLY COLD...CANADIAN AIR INTO THE REGION EARLY
NEXT WEEK...LEADING TO A RELATIVELY COLD MEDIUM RANGE PERIOD FOR
DAYS 3-7. CONFIDENCE IN BELOW NORMAL TEMPERATURES IS ABOVE
AVERAGE.

THE OPERATIONAL MODELS SUGGEST SPLIT-STREAM ENERGY PROGRESSING EWD
FROM THE PLAINS/MIDWEST MAY SUPPORT A BROAD EAST-WEST SWATH OF LGT
PCPN FROM IA/IL TO OH/PA SAT NGT WITHIN A ZONE OF UPPER LEVEL
CONFLUENCE...ON THE NRN EDGE OF LLVL TEMPERATURE GRADIENT. THE MORE
INTERESTING FEATURE FOR THIS PERIOD IS A SFC LOW PROGGED TO DEVELOP
OVER THE SOUTHEAST STATES AND MOVE UP ALONG/OFF THE EAST COAST
SUN/D6 AND MON D7...THEN EXIT NEWD INTO THE CANADIAN MARITIMES ON
TUE D8. MDL DIAGNOSTICS SHOW THE 04/12Z GFS/GEFS ARE MUCH STRONGER
AND SLOWER THAN THE 12Z CMC/UKMET AND 12Z EC/ECENS...OWING TO A
SHARPER/NEGATIVE TILT 500MB TROUGH. THE 12Z NAEFS COULD BE A DECENT
COMPROMISE AT THIS STAGE. NEVERTHELESS..THE SCREAMING MESSAGE IS
THAT THERE IS LOW CONFIDENCE IN A POTENTIAL WEEKEND WINTER STORM DUE
TO HIGH UNCERTAINTY AND LARGE MODEL SPREAD. THEREFORE...CONTINUED
THE TO BLEND THE PREVIOUS FCST WITH THE LATEST 12Z CONSENSUS GUID.

&&

.AVIATION /23Z TUESDAY THROUGH SUNDAY/...
VFR CONDITIONS WILL CONTINUE THROUGH AT LEAST 00Z AS HIGH PRESSURE
CONTINUES TO RETREAT TO THE EAST. WINDS WILL BE LIGHT FROM THE
EAST.

AN APPROACHING WINTER STORM WILL RAPIDLY SPREAD SNOW INTO CENTRAL
PA STARTING BETWEEN 02-05Z...WITH ASSOCIATED WIDESPREAD CIG/VSBY
REDUCTIONS TO IFR DEVELOPING QUICKLY AS WELL. THE PRECIP WILL
REMAIN ALL SNOW NORTH OF I-80...WITH A TRANSITION TO A WINTRY MIX
ACROSS THE SOUTH BY WED MORNING. THERE IS A HIGH LIKELIHOOD OF
ICING CONDITIONS SOUTH OF I-80 BETWEEN 06Z-14Z WED.

SNOW LIGHTENS BUT CONTINUES THROUGH WED MORNING MAINLY NORTH OF
I-80 BEFORE TAPERING OFF IN THE AFTERNOON...WHILE SOUTHERN AREAS
WILL SEE PRECIP BECOME LIGHT BEFORE NOON. CONDITIONS WILL
GRADUALLY IMPROVE LATE WED INTO WED NIGHT...THOUGH LOWER CIGS WILL
PERSIST IN THE NORTHERN AND WESTERN HIGHER TERRAIN IN SNOW
SHOWERS.

OUTLOOK...
TUE NIGHT-WED...WIDESPREAD IFR LIKELY IN SNOW/MIXED PCPN.
THU-FRI...MVFR W AND N WITH SCT SNOW SHOWERS...MVFR TO VFR
CENTRAL AND SOUTH.
SAT...NO SIG WX.
SUN...LIGHT SNOW WITH RESTRICTIONS POSS.

&&

.CLIMATE...
SNOWFALL RECORDS FOR FEBRUARY 5...

HARRISBURG...... 8.5 INCHES IN 1907
WILLIAMSPORT.... 7.8 INCHES IN 1908
STATE COLLEGE... 6.5 INCHES IN 1908

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 7 PM EST WEDNESDAY FOR PAZ004>006-
010>012-037-041-042-045-046.
WINTER STORM WARNING UNTIL 4 PM EST WEDNESDAY FOR PAZ017>019-
024>028-033>036-049>053-056>059-063>066.

&&

SYNOPSIS...LA CORTE/RXR
NEAR TERM...LA CORTE/RXR
SHORT TERM...RXR
LONG TERM...STEINBUGL
AVIATION...CERU/RXR
CLIMATE...
Hazardous weather outlook, Feb 4, 10:23 AM EST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1023 AM EST TUE FEB 4 2014

PAZ017>019-024>028-033>036-049>053-056>059-063>066-051530-
CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-
MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-UNION-SNYDER-
MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
1023 AM EST TUE FEB 4 2014

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 4 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

ANOTHER WINTER STORM SYSTEM COULD IMPACT THE AREA THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ004>006-010>012-037-041-042-045-046-051530-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-TIOGA-
NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-
1023 AM EST TUE FEB 4 2014

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

ANOTHER WINTER STORM SYSTEM COULD IMPACT THE AREA THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

34 winter storm. Local standard time, as filed.

Winter Storm, York

When
February 4, 7:00 PM EST to February 5, 10:56 AM EST
Where
York forecast zone
Reported by
Social Media
Coordinates
39.920, -76.726 (the zone’s center; the record gives no point)

Ice accumulations from sleet and heavy freezing rain averaged between 0.25 and 0.50 inch.

Winter Storm, Lancaster

When
February 4, 7:00 PM EST to February 5, 10:56 AM EST
Where
Lancaster forecast zone
Reported by
Social Media
Coordinates
40.042, -76.248 (the zone’s center; the record gives no point)

Ice accumulations from sleet and heavy freezing rain averaged between 0.25 and 0.50 inch.

Winter Storm, Adams

When
February 4, 7:00 PM EST to February 5, 10:56 AM EST
Where
Adams forecast zone
Reported by
Social Media
Coordinates
39.872, -77.218 (the zone’s center; the record gives no point)

Snow accumulations ranged from 1 to 2 inches. Ice accumulations from sleet and heavy freezing rain averaged between 0.25 and 0.50 inch.

Winter Storm, Dauphin

When
February 4, 7:00 PM EST to February 5, 10:56 AM EST
Where
Dauphin forecast zone
Reported by
Social Media
Coordinates
40.415, -76.779 (the zone’s center; the record gives no point)

Snow accumulations ranged from 1 to 2 inches. Ice accumulations from sleet and heavy freezing rain averaged between 0.25 and 0.50 inch.

Winter Storm, Lebanon

When
February 4, 7:00 PM EST to February 5, 10:56 AM EST
Where
Lebanon forecast zone
Reported by
Social Media
Coordinates
40.367, -76.458 (the zone’s center; the record gives no point)

Snow accumulations ranged from 1 to 2 inches. Ice accumulations from sleet and heavy freezing rain averaged between 0.25 and 0.50 inch.

Winter Storm, Franklin

When
February 4, 7:00 PM EST to February 5, 10:56 AM EST
Where
Franklin forecast zone
Reported by
Social Media
Coordinates
39.927, -77.721 (the zone’s center; the record gives no point)

Snow accumulations ranged from 1 to 3 inches. Ice accumulations from sleet and heavy freezing rain averaged between 0.25 and 0.50 inch.

Winter Storm, Fulton

When
February 4, 7:00 PM EST to February 5, 1:16 PM EST
Where
Fulton forecast zone
Reported by
Social Media
Coordinates
39.925, -78.113 (the zone’s center; the record gives no point)

Snow accumulations ranged from 1 to 3 inches. Ice accumulations from sleet and heavy freezing rain averaged between 0.25 and 0.50 inch.

Winter Storm, Bedford

When
February 4, 7:00 PM EST to February 5, 1:16 PM EST
Where
Bedford forecast zone
Reported by
Social Media
Coordinates
40.007, -78.490 (the zone’s center; the record gives no point)

Snow accumulations ranged from 2 to 4 inches. Ice accumulations from sleet and heavy freezing rain averaged between 0.25 and 0.50 inch.

Winter Storm, Cumberland

When
February 4, 7:00 PM EST to February 5, 10:56 AM EST
Where
Cumberland forecast zone
Deaths
0 direct, 1 indirect
Reported by
Social Media
Coordinates
40.164, -77.266 (the zone’s center; the record gives no point)

Snow accumulations ranged from 1 to 3 inches. Ice accumulations from sleet and heavy freezing rain averaged between 0.25 and 0.50 inch. A six-mile section of the Pennsylvania Turnpike was closed following a crash that killed a truck driver and closed the toll highway for about 14 hours. The eastbound and westbound lanes between the Harrisburg West Shore and Gettysburg Pike interchanges reopened shortly before 1330 pm EST on 2/5. Four tractor-trailers and a passenger car were involved in the chain-reaction crash that occurred near mile marker 338 in Cumberland County at around 2330 pm EST on 2/4. The driver of one of the trucks was killed at the scene.

Winter Storm, Perry

When
February 4, 7:00 PM EST to February 5, 10:56 AM EST
Where
Perry forecast zone
Reported by
Social Media
Coordinates
40.398, -77.262 (the zone’s center; the record gives no point)

Snow accumulations ranged from 1 to 2 inches. Ice accumulations from sleet and heavy freezing rain averaged between 0.25 and 0.50 inch.

Winter Storm, Blair

When
February 4, 7:00 PM EST to February 5, 1:16 PM EST
Where
Blair forecast zone
Reported by
Social Media
Coordinates
40.481, -78.349 (the zone’s center; the record gives no point)

Snow accumulations ranged from 2 to 4 inches. Ice accumulations from sleet and heavy freezing rain were between 0.25-0.30 inch.

Winter Storm, Huntingdon

When
February 4, 7:00 PM EST to February 5, 1:16 PM EST
Where
Huntingdon forecast zone
Reported by
Social Media
Coordinates
40.417, -77.981 (the zone’s center; the record gives no point)

Snow accumulations ranged from 2 to 4 inches. Ice accumulations from sleet and heavy freezing rain were between 0.25-0.30 inch.

Winter Storm, Juniata

When
February 4, 7:00 PM EST to February 5, 1:16 PM EST
Where
Juniata forecast zone
Reported by
Social Media
Coordinates
40.531, -77.402 (the zone’s center; the record gives no point)

Snow accumulations ranged from 2 to 4 inches. Ice accumulations from sleet and heavy freezing rain were between 0.25-0.30 inch.

Winter Storm, Mifflin

When
February 4, 7:00 PM EST to February 5, 1:16 PM EST
Where
Mifflin forecast zone
Reported by
Social Media
Coordinates
40.610, -77.617 (the zone’s center; the record gives no point)

Snow accumulations ranged from 2 to 4 inches. Ice accumulations from sleet and heavy freezing rain were between 0.25-0.30 inch.

Winter Storm, Snyder

When
February 4, 7:00 PM EST to February 5, 1:16 PM EST
Where
Snyder forecast zone
Reported by
Social Media
Coordinates
40.770, -77.070 (the zone’s center; the record gives no point)

Snow accumulations ranged from 3 to 6 inches. Ice accumulations from sleet and heavy freezing rain were between 0.10-0.25 inch.

Winter Storm, Northumberland

When
February 4, 7:00 PM EST to February 5, 1:16 PM EST
Where
Northumberland forecast zone
Reported by
Social Media
Coordinates
40.852, -76.709 (the zone’s center; the record gives no point)

Snow accumulations ranged from 3 to 6 inches. Ice accumulations from sleet and heavy freezing rain were between 0.10-0.25 inch.

Winter Storm, Montour

When
February 4, 7:00 PM EST to February 5, 1:16 PM EST
Where
Montour forecast zone
Reported by
Social Media
Coordinates
41.028, -76.659 (the zone’s center; the record gives no point)

Snow accumulations ranged from 3 to 6 inches. Ice accumulations from sleet and heavy freezing rain were between 0.10-0.25 inch.

Winter Storm, Union

When
February 4, 7:00 PM EST to February 5, 1:16 PM EST
Where
Union forecast zone
Reported by
Social Media
Coordinates
40.963, -77.062 (the zone’s center; the record gives no point)

Snow accumulations ranged from 4 to 8 inches. Ice accumulations from sleet and heavy freezing rain were around 0.10 inch.

Winter Storm, Columbia

When
February 4, 7:00 PM EST to February 5, 1:16 PM EST
Where
Columbia forecast zone
Reported by
Social Media
Coordinates
41.049, -76.405 (the zone’s center; the record gives no point)

Snow accumulations ranged from 6 to 8 inches. Ice accumulations from sleet and heavy freezing rain were around 0.10 inch.

Winter Storm, Schuylkill

When
February 4, 7:00 PM EST to February 5, 1:16 PM EST
Where
Schuylkill forecast zone
Reported by
Social Media
Coordinates
40.706, -76.216 (the zone’s center; the record gives no point)

Snow accumulations ranged from 2 to 4 inches. Ice accumulations from sleet and heavy freezing rain were between 0.10-0.25 inch.

Winter Storm, Cambria

When
February 4, 7:00 PM EST to February 5, 1:16 PM EST
Where
Cambria forecast zone
Reported by
Social Media
Coordinates
40.495, -78.714 (the zone’s center; the record gives no point)

Snow accumulations ranged from 2 to 4 inches. Ice accumulations from sleet and heavy freezing rain were between 0.25-0.30 inch.

Winter Storm, Somerset

When
February 4, 7:00 PM EST to February 5, 1:16 PM EST
Where
Somerset forecast zone
Reported by
Social Media
Coordinates
39.972, -79.028 (the zone’s center; the record gives no point)

Snow accumulations ranged from 2 to 4 inches. Ice accumulations from sleet and heavy freezing rain were between 0.25-0.30 inch.

Winter Storm, Clearfield

When
February 4, 7:00 PM EST to February 5, 1:16 PM EST
Where
Clearfield forecast zone
Reported by
Social Media
Coordinates
41.000, -78.474 (the zone’s center; the record gives no point)

Snow and sleet accumulations ranged between 5 and 10 inches.

Winter Storm, Northern Centre

When
February 4, 7:00 PM EST to February 5, 1:16 PM EST
Where
Northern Centre forecast zone
Reported by
Social Media
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

Snow and sleet accumulations ranged between 5 and 10 inches.

Winter Storm, Northern Clinton

When
February 4, 7:00 PM EST to February 5, 1:16 PM EST
Where
Northern Clinton forecast zone
Reported by
Social Media
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

Snow and sleet accumulations ranged between 5 and 10 inches.

Winter Storm, Northern Lycoming

When
February 4, 7:00 PM EST to February 5, 1:16 PM EST
Where
Northern Lycoming forecast zone
Reported by
Social Media
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

Snow accumulations ranged between 8 and 12 inches.

Winter Storm, Sullivan

When
February 4, 7:00 PM EST to February 5, 4:00 PM EST
Where
Sullivan forecast zone
Reported by
Social Media
Coordinates
41.446, -76.512 (the zone’s center; the record gives no point)

Snow accumulations ranged between 8 and 12 inches.

Winter Storm, Tioga

When
February 4, 7:00 PM EST to February 5, 4:00 PM EST
Where
Tioga forecast zone
Reported by
Social Media
Coordinates
41.772, -77.254 (the zone’s center; the record gives no point)

Snow accumulations ranged between 8 and 12 inches.

Winter Storm, Southern Clinton

When
February 4, 7:00 PM EST to February 5, 1:16 PM EST
Where
Southern Clinton forecast zone
Reported by
Social Media
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

Snow and sleet accumulations ranged between 6 and 8 inches.

Winter Storm, Southern Lycoming

When
February 4, 7:00 PM EST to February 5, 1:16 PM EST
Where
Southern Lycoming forecast zone
Reported by
Social Media
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

Snow and sleet accumulations ranged between 6 and 8 inches.

Winter Storm, Southern Centre

When
February 4, 7:00 PM EST to February 5, 1:16 PM EST
Where
Southern Centre forecast zone
Reported by
Social Media
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

Snow and sleet accumulations ranged between 4 and 6 inches. Ice accumulations were between 0.10-0.25 inch.

Winter Storm, Cameron

When
February 4, 7:00 PM EST to February 5, 4:00 PM EST
Where
Cameron forecast zone
Reported by
Social Media
Coordinates
41.437, -78.204 (the zone’s center; the record gives no point)

Snow accumulations ranged between 5 to 10 inches.

Winter Storm, Potter

When
February 4, 7:00 PM EST to February 5, 4:00 PM EST
Where
Potter forecast zone
Reported by
Social Media
Coordinates
41.745, -77.896 (the zone’s center; the record gives no point)

Snow accumulations ranged between 4 to 8 inches, mainly over the southeast half of the county.

Winter Storm, Elk

When
February 4, 7:00 PM EST to February 5, 4:00 PM EST
Where
Elk forecast zone
Reported by
Social Media
Coordinates
41.425, -78.649 (the zone’s center; the record gives no point)

Snow accumulations ranged between 5 to 10 inches.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Cumberland2014-02-0470MaleVehicle/Towed TrailerIndirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 487701, 487702, 487703, 487704, 487705, 487706, 487707, 487708, 487709, 487710, 487714, 487715, 487716, 487717, 487718, 487719, 487720, 487721, 487722, 487723, 487724, 487725, 487726, 487727, 487728, 487729, 487730, 487731, 487732, 487733, 487734, 487735, 487736, 487737.